Your community resource for addiction education, prevention, and recovery.

For an emergency, call 911

Share

What you need to know:

 

Prescription Opioids:

Opioid pain relievers include Oxycodone, Hydrocodone, Morphine, Fentanyl, Codeine, Methadone, and Tramadol amongst others. Doctors might prescribe these medications, typically in small amounts, for certain medical conditions or after a serious surgery. Opioids have a high risk for misuse due to their ability to both relieve pain and produce feelings of euphoria. Opioids can be taken in the form of a tablet, capsule or syrup, snorted, or injected.

 

Heroin:

Heroin is an opioid drug made from morphine and can be a white or brown powder or a sticky black substance known as black tar heroin. Heroin can be smoked, injected, snorted, or sniffed.

 

Fentanyl:

Fentanyl is a synthetic opioid drug and is roughly 100 times more potent than morphine. A doctor might prescribe it if a person has extreme pain. Fentanyl can be given as a shot, taken as a lozenge, or transferred through a skin patch.

Fentanyl is a synthetic opioid drug and is roughly 100 times more potent than morphine.

There are many illegal variations of fentanyl that are much stronger than the prescription version and this results in a very small difference between a therapeutic dose and deadly dose. Fentanyl sedates and relieves pain within minutes and the effects typically last 30 to 90 minutes.


What are the risks?

There are many risks to long-term prescription opioid, heroin, and fentanyl use. Short term effects on the body include dry mouth, nausea and vomiting, extreme itching, and going in and out of a conscious to semi-conscious state.

Withdrawal symptoms from opioid use may begin as early as a few hours after the drug was taken and can be severe.

Opioids are highly addictive leaving many who use at risk for developing a substance use disorder. Withdrawal symptoms from opioid use may begin as early as a few hours after the drug was taken and can be severe. These symptoms include:

  • Restlessness
  • Severe pain
  • Problems sleeping
  • Diarrhea and vomiting
  • Cold flashes
  • Severe cravings

Collapsed veins are common in those who consistently inject fentanyl, heroin, or prescription opioids and puts people at a higher risk of contracting HIV and Hepatitis C. Damage can be done to the tissue in the nose for those who snort these substances.

 

Know the data:

NATICK HIGH SCHOOL DATA:

5% of youth have misused prescription drugs in their lifetime (without a doctor’s prescription), and 3% have misused prescription drugs in the past 30 days.

MASSACHUSETTS DATA:

In 2018, there were nearly 2,000 confirmed opioid-related overdose deaths by Massachusetts residents. Massachusetts overdose data by city/town can be found through the Massachusetts Department of Public Health

NATIONAL DATA:

Every day, more than 130 people in the United States die after overdosing on opioids. Approximately 80% of people who use heroin started with misusing prescription opioids.

Overdoses and What To Do:

An opioid overdose occurs when an individual has consumed too much of an opioid or other drug. In the case of opioids, the chemicals overwhelm the brain which in turn cannot transmit proper signals to keep the individual breathing. Lack of oxygen to the brain is the most dangerous aspect of an opioid overdose. Overdoses might not be immediate – they can occur up to three hours after an individual uses. With powerful synthetic opioids like fentanyl, however, it can happen within minutes.

Overdoses might not be immediate – they can occur up to three hours after an individual uses. With powerful synthetic opioids like fentanyl, however, it can happen within minutes.

Signs of Intoxication vs. Overdose

Intoxication

  • Relaxed muscles
  • Slowed/slurred speech
  • Sleepy looking
  • Responsive to shaking, yelling, sternal rub
  • Normal heartbeat/pulse
  • Normal skin tone
  • Still breathing
  • Nodding off

Overdose

  • Limp body
  • Unable to respond
  • Making unfamiliar sounds while “sleeping” such as choking, gurgling, snoring
  • Unresponsive to shaking, yelling, sternal rub
  • Heartbeat/pulse slow, erratic, not found
  • Pale, clammy skin, blue lips/fingers
  • Breathing is slow, irregular or has stopped

 

Risk factors of an overdose:

A number of factors can increase a person’s risk for overdose. By paying attention to these factors, people can take steps to reduce the likelihood of overdosing.

  • Mixing opioids with other substances, particularly alcohol or benzodiazepines (such as Klonopin or Xanax). Remember: People do not have to be addicted to opioids to accidentally overdose. A person who has an opioid prescription could accidentally overdose if they take an opioid and combine it with alcohol or other medications.
  • Using after a period of abstinence, such as after incarceration, hospitalization, or a period of recovery. This leads to decreases in tolerance.
  • Change in route of administration, such as switching from oral use to snorting or injecting
  • Change in setting, such as moving to a new community and purchasing from a new dealer.
  • Poor health, such as a compromised liver, kidneys, and/or breathing conditions
  • A history of previous overdose
  • Using alone

How to Respond to an Overdose

The best way to prepare yourself to respond to an overdose is to get trained by a local naloxone (Narcan) distribution program. You can help respond to an overdose by following these steps (courtesy of the Harm Reduction Coalition):

 

1. Assess the Signs

  1. Is the person breathing?
  2. Can the person speak?
  3. How is their skin color? Are their lips or fingertips blue?
  4. Do they answer when you shake them and shout their name?
  5. Are they responsive? To see if they respond to stimulation, give a sternal rub by rubbing your knuckles into the sternum (the place in the middle of their chest where their ribs meet).

 

2. If unresponsive, call 911

If unresponsive, call 9-1-1. Clearly state your location and that the person in distress is not breathing.

 

3. If you have naloxone (Narcan), use it.

If you have naloxone (Narcan), administer it into either nostril.

 

4. Begin performing rescue breathing.

Begin performing rescue breathing.

If the individual is still not breathing after 2-3 minutes, repeat steps 3 and 4 until first responders arrive.

If the person begins breathing, place them in the recovery position.